Hail, Washington
- When
- June 21, 1:10 PM CST
- Where
- Washington County, 3 mi WSW of Potosi
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -90.849
A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 12:38 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 138 PM CDT TUE JUN 21 2011 .DISCUSSION... /254 AM CDT TUE JUN 21 2011/ MON EVENING CONVECTION OVER ERN KS/WRN MO PRODUCED A VERY STRONG OUTFLOW BOUNDARY WITH GUSTS OVER 30 KTS AS FAR E AS UIN...SO FAR. THIS OUTFLOW RAISES SOME UNCERTAINTY IN THE MORNING FCST AND TSRA DEVELOPMENT. BELIEVE TSRA WILL BE SUPPRESSED THIS MORNING OUTSIDE OF THE ONGOING CONVECTION ACROSS PORTIONS OF CNTL AND SRN MO. MDLS PROG A S/W ROUNDING THE BASE OF THE TROF TO INITIATE TSRA THIS AFTERNOON. HOWEVER...CAN NOT RULE OUT TSRA DEVELOPING EARLIER AND HAVE KEPT LOW CHANCE POPS FOR THIS MORNING. STORM MODE IS FAR FROM CLEAR CUT...BUT GIVEN SHEAR VECTOR...BELIEVE MULTICELL CLUSTERS OR SOME FORM OF A BROKEN LINE IS MOST LIKELY. THIS LINE SHUD MOVE EWD RATHER QUICKLY. HOWEVER...MDLS SEEM TO HAVE THE CDFNT STALL OVER CNTL MO WITH ANOTHER S/W ROUNDING THE BASE FINALLY KICKING IT EWD AROUND MIDNIGHT TONIGHT...EVIDENT WITH STRONG CAA IN LOWER LEVELS. WITH THE FNT HANGING UP IN CNTL MO...CAN NOT RULE OUT TSRA/SHRA AFTER MIDNIGHT W OF THE MIS RIVER WITH SUPPORT FROM BACK-BUILDING ULJ. THIS IDEA IS SUPPORTED BY SOME EXPLICIT MDL DATA. PRECIP SHUD MOVE E OF THE CWA BY SUNRISE WED. CYCLONIC FLOW MAY HELP PRODUCE SHRA ACROSS THE NRN HALF OF THE CWA ON WED AND POSSIBLY INTO WED NIGHT. GIVEN WHAT ONGOING PRECIP OVER ERN NEB...AM ANTICIPATING ONLY SHRA. TEMPS TODAY WILL GREATLY DEPEND UPON TIMING OF TSRA DEVELOPMENT. GIVEN THE POSSIBILITIES...HAVE GONE WITH A BLEND OF GUIDANCE TODAY AND TONIGHT. MDLS AGREE WELL WITH RIDGE BUILDING INTO THE AREA WED INTO THURS. TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD COVER AND NW FLOW. EXTD RANGE MDLS ALSO AGREE FAIRLY WELL WITH ANOTHER ACTIVE WX PATTERN BEGINNING ON FRI AND INTO NEXT WEEK WITH ZONAL PATTERN SETTING UP OVER THE PLAINS. WITH THIS SETUP...EXPECT ANOTHER SERIES OF MCS/S TRACKING ACROSS THE CWA. TILLY && .AVIATION... /138 PM CDT TUE JUN 21 2011/ MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER... CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO. BEST CHANCES OF STORMS WILL BE AT KSUS/KSTL...SO KEPT TEMPO MENTION THERE WITH JUST VCNTY MENTION AT KCOU AND KUIN. ACTIVITY TO WIND DOWN BY EARLY EVENING...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE THROUGH TIL BETWEEN 11Z AND 14Z WEDNESDAY. EXPECT VFR CONDITIONS FOR MOST TAF SITES EXCEPT IN STORMS...THOUGH KUIN COULD SEE MVFR CIGS ON WEDNESDAY DUE TO WRAP AROUND CLOUDS AND SHOWERS. AS FOR WINDS...TO BE GUSTY FROM THE SOUTH THIS AFTERNOON...THEN DIMINISH A BIT. THEY WILL VEER TO THE SOUTHWEST TO WEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID MORNING ON WEDNESDAY. SPECIFICS FOR KSTL...MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER...CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO. STORMS TO MOVE INTO METRO AREA NO LATER THAN 21Z...IF NOT SOONER. ACTIVITY TO WIND DOWN BY 01Z...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE THROUGH TIL 14Z WEDNESDAY. OTHERWISE... EXPECT VFR CONDITIONS FOR KSTL EXCEPT IN STORMS. AS FOR WINDS...TO BE GUSTY FROM THE SOUTH THIS AFTERNOON...WITH A TROF MOVING THROUGH AROUND 01Z THAT WILL CAUSE WINDS TO GO TO 240 FOR A BRIEF TIME...BEFORE BACKING TO 210 AHEAD OF FRONT. THEY WILL VEER TO THE WEST SOUTHWEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID MORNING ON WEDNESDAY. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1244 PM CDT TUE JUN 21 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1244 PM CDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH MONDAY. THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD STATEMENTS FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 110 PM CDT TUE JUN 21 2011 MOZ072-073-084-211900- CRAWFORD MO-IRON MO-WASHINGTON MO- 110 PM CDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...IRON AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 200 PM CDT... AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VIBURNUM...OR 20 MILES EAST OF SALEM... MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COURTOIS... OLD MINES... DAVISVILLE... SHIRLEY... LATTY... PHILLIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 126 PM CDT TUE JUN 21 2011 MOZ084-099-211915- IRON MO-REYNOLDS MO- 126 PM CDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS AND IRON COUNTIES UNTIL 215 PM CDT... AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELLINGTON...OR 16 MILES NORTHWEST OF PIEDMONT...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IRONTON... REYNOLDS... ANNAPOLIS... OATES... GLOVER... ARCADIA... PILOT KNOB... CORRIDON... REDFORD... CENTERVILLE... VULCAN... LESTERVILLE... SABULA... BLACK... CHLORIDE... HOGAN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PHILLIPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL VIBURNUM 37.72N 91.13W
06/21/2011 E0.25 INCH IRON MO COUNTY OFFICIAL
PEA SIZE HAIL OBSERVED IN VIBURNUM
&&
CVKINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 200 PM CDT TUE JUN 21 2011 MOZ065-073-211945- JEFFERSON MO-WASHINGTON MO- 200 PM CDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND SOUTHERN JEFFERSON COUNTIES UNTIL 245 PM CDT... AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF POTOSI...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POTOSI... DE SOTO... HILLSBORO... CEDAR HILL... PEVELY... MINERAL POINT... OLD MINES... RICHWOODS... DITTMER... LATTY... CADET... FLETCHER... GRUBVILLE... VICTORIA... OERMANN... MORSE MILL... HEMATITE... MAPAVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PHILLIPSON
The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332756, 332758, 332759, 332760.